Toward the end of administration of the second bag of blood [I'm certain there is a more medical sounding term than this] his temperature begins to rise. I don't know much about this so I ask for the nurse to look into it. She comes in and ~ to insure accuracy ~ takes his temp with three different thermometers. He's gone from 99 [upon admission] to 101.7. He groans and says to me that it seems he gets sicker almost every time he goes through this.
In the process I learn that occasionally people can have reactions to blood, usually causing shivers and a temperature. I guess no one has told him this.
Apparently, this reaction is common enough that there are even specific procedures and protocols to follow when this occurs. I found a helpful [albeit somewhat dry and technical reading] information page about "Adverse Reactions to Transfusions" on the website of The Royal Children's Hospital, Melbourne, Australia. It provided the standard disclaimer: "Warning: This website and the information it contains is not intended as a substitute for professional consultation with a qualified practitioner." Likewise, my discussion here is the same.
BUT... now I know that this reaction, while certainly not hoped for, is not rare nor abnormal. Just... somebody might want to let you know ahead of time.
IMAGE CREDIT: Cutbook image from the web page of The Lymphoma & Leukaemia Fund (Wales), affiliated with Singleton Hospital, Swansea, Wales.